Alert archive / North Dakota / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 8, NWS Grand Forks, ND

May 8, 2004Barnes County, North Dakota

NWS Grand Forks, ND issued this severe thunderstorm warning at May 8, 2004, 11:58 PM CDT for Barnes County, North Dakota. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 8, 2004, 11:58 PM CDT (04:58 UTC)
Expired
May 9, 2004, 12:45 AM CDT
In force
47 min
Issued by
NWS Grand Forks, ND
Area
Counties, with a storm outline in the text

County Barnes County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 75 km from the middle of the area, began a volume at 05:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 5.0 hours before the alert went out and 211 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2004-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 196 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2004-05-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
196 J/kg
Mixed-layer CIN
-62 J/kg
Mixed-layer LCL
2876 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
116 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFGF 090458
SVRFGF
NDC003-090545-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
1157 PM CDT SAT MAY 8 2004

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...

  NORTHEASTERN BARNES COUNTY IN SOUTHEAST NORTH DAKOTA

* UNTIL 1245 AM CDT.

* AT 1152 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 4 MILES EAST OF VALLEY CITY...MOVEMENT WAS TO
  THE NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL REMAIN IN RURAL AREAS OF

  NORTHEASTERN BARNES COUNTY.

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

LAT...LON 4694 9810 4682 9791 4704 9773 4723 9785

$$

VOELKER/04

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 8:30 PM CDT, 3 hours 28 minutes earlier.

Area forecast discussion, May 8, 8:30 PM CDT, 3 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
830 PM CDT SAT MAY 8 2004

FORECAST CHALLENGE CONCERNS T CHANCES/STRENGTH AND COVERAGE.

CONVECTION OVER CENTRAL ND CONTINUES TO PROPAGATE EASTWARD 25 TO
30KTS WITH NORTHERN EDGE GETTING CLOSE TO NW FA. RECENT
STRENGTHENING VCNTY BIS LOOKS TO BE AS A RESULT OF OUTFLOW FROM SD
COMPLEX FROM VIS LOOP. ETA/RUC MAINTAIN WARM ADVECTION AND
INSTABILITY WITH PRECIPITABLE H2O VALUES GREATER THAN AN INCH INTO
FA OVERNIGHT SO EXPECT TSRA TO CONTINUE INTO OVERNIGHT. SPEED
DIVERGENCE AT 850MB AND SD COMPLEX LIKELY LIMITING SEVERE EXTENT SO
FAR AND WITH LOSS OF HEATING DO NOT EXPECT SIGNIFICANT SEVERE
ALTHOUGH DRY LOW LEVELS WILL CONTINUE TO HAVE WIND GUST CONCERNS.

WITH WARM AND LOW LEVEL MOISTURE ADVECTION CONTINUEING AND CLOUD
COVER TEMPERATURES TO STAY RELATIVELY MILD. AT THIS POINT IN TIME
MINIMUM VALUES SEEM REASONABLE. CHANGES TO CURRENT FORECAST WILL BE
MINOR.
&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...SEVERE THUNDERSTORM WATCH UNTIL 10 PM FOR BENSON AND EDDY
COUNTIES.
MN...NONE.

&&

VOELKER
Hazardous weather outlook, May 8, 6:45 AM CDT, 17 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
645 AM CDT SAT MAY 8 2004

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-081400-
BARNES-BENSON-CASS-CAVALIER-CLAY-EAST BECKER-EAST MARSHALL-
EAST OTTER TAIL-EAST POLK-EASTERN WALSH COUNTY-EDDY-GRAND FORKS-
GRANT-GRIGGS-HUBBARD-KITTSON-LAKE OF THE WOODS-MAHNOMEN-NELSON-
NORMAN-NORTH BELTRAMI-NORTH CLEARWATER-PEMBINA-PENNINGTON-RAMSEY-
RANSOM-RED LAKE-RICHLAND-ROSEAU-SARGENT-SOUTH BELTRAMI-
SOUTH CLEARWATER-STEELE-TOWNER-TRAILL-WADENA-WEST BECKER-
WEST MARSHALL-WEST OTTER TAIL-WEST POLK-WESTERN WALSH COUNTY-WILKIN-
645 AM CDT SAT MAY 8 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH DAKOTA...WEST
CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE POSSIBLE TONIGHT...MOSTLY AFTER
MIDNIGHT. AS HAS BEEN THE CASE RECENTLY...ANY STORMS THAT FORM HAVE
THE POTENTIAL TO PRODUCE STRONG WIND GUSTS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS ARE EXPECTED AGAIN ON SUNDAY...ESPECIALLY BY
AFTERNOON. A FRONTAL BOUNDARY IS EXPECTED TO MOVE INTO THE RED RIVER
VALLEY BY NOON AND WILL PROVIDE THE FOCUS FOR THE STORM DEVELOPMENT.
WITH AFTERNOON HEATING AND INCREASING MOISTURE...THE INSTABILITY
WILL BE GREATEST TO THE EAST OF THE RED RIVER VALLEY.

A WIDESPREAD WETTING RAIN IS ALSO IN THE FORECAST FOR TUESDAY AND
WEDNESDAY. THIS SYSTEM HAS A BIT MORE UNCERTAINTY WITH IT...BUT
APPEARS TO HAVE BETTER MOISTURE TO WORK WITH. THIS SYSTEM COULD VERY
WELL PUT AN END TO THE GOOD BURNING CONDITIONS THAT HAVE BEEN IN
PLACE SINCE APRIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS WEEKEND FOR SEVERE WEATHER
REPORTS.

GODON

Nearby

Severe Thunderstorm Warnings in North Dakota, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.